Degenerative disc disease (if diagnosis made by MRI with associated end-plate inflammatory changes)
Rotator cuff injuries.
There is some controversy and fear associated with steroid injections. They should rightfully be used with caution. They are a means to provide pain relief and restore function of activities of daily living. They are not a cure and should be used in conjunction with Osteopathy and limitation of activities. They can even buy more time in the likely event of a joint replacement.
Many of the things patients are usually worried about are consistence with long term steroid use. Such effects can include;
Thinning of the skin
Puffiness of the face
Elevated blood pressure
These are the listed side effects of steroid injections and is the case with any injections;
Pain at the injection site
Below are the side effects specifically associated with steroid injections;
Thinning of the joint cartilage
Weakening of the joint ligaments
Weakening of tendons and tendon rupture (more likely in Achilles tendon)
Elevation of inflammation in the area due to cortisone flare (where medication crystallises. This is a rare reaction and usually subsides after a few days of rest and icing the area).
How many doses should someone have?
There are no rules and each case is assessed individually. There is a general consensus that 3 per year is enough. Besides the side effects as listed above, their use can delay normal tissue repair response. Caution should be exercised in young athletes with healthy joints. Other measures should be tried first (ice/heat/osteo/physio/massage) in these cases. In older people with already degenerate joints, this should not be an issue.
If you are thinking about have a steroid injection give Zeinah a call at Village Health Osteopathic Clinic (9452 2292) or drop an email. She will be able to give you some more information and discuss all options. Alternatively you can talk to your doctor.